• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Study shows Some Anti-Seizure Meds Raise Suicide Risk

F

firemonkee57

Well-known member
Joined
Mar 23, 2009
Messages
8,222
Study Shows Some Anti-Seizure Meds Raise Suicide Risk
But experts note that many taking them already face higher risk for suicide


TUESDAY, April 13 (HealthDay News) -- Some anticonvulsants used to treat epilepsy and other conditions may increase the risk of suicide, attempted suicide or violent death, a new study finds.

While these drugs are used primarily to control epileptic seizures, they are also approved treatments for other conditions, such as bipolar disorder, mania, migraine and chronic nerve pain.

"Anticonvulsant medications have important therapeutic benefits, but they also have associated risks that both provider and patient need to remain aware of," said study author Dr. Elisabetta Patorno, a research fellow at Brigham and Women's Hospital and Harvard Medical School in Boston.

"Physicians should discuss associated risks and benefits with their patients, and together determine the best treatment course for the underlying medical condition," she said. "Both patients and health-care professionals should be alert to early symptoms that might potentially be associated with suicidal risk."

The report is published in the April 14 issue of the Journal of the American Medical Association.

For the study, Patorno's group used the HealthCore Integrated Research Database, which has data on prescriptions and adverse side effects. Specifically, they looked at almost 300,000 patients aged 15 and older in 14 states who started taking anticonvulsant medications between July 2001 and December 2006.

During that period, the researchers identified 801 attempted suicides, 26 completed suicides and 41 violent deaths -- 868 combined suicidal acts or violent deaths.

Patorno's group found an increased risk of suicidal acts among patients taking the anticonvulsants gabapentin (Neurontin), lamotrigine (Lamictal), oxcarbazepine (Trileptal), tiagabine (Gabitril) and valproate, compared with people taking the anticonvulsant topiramate (Topamax).

http://www.businessweek.com/lifestyle/content/healthday/637964.html
 
schiz01

schiz01

Well-known member
Joined
Jul 16, 2009
Messages
721
Location
Australia
Thanks for posting
My GF has been recently put on epilim and it has really messed with her head.
 
B

BP2

Guest
The figures do not look very compelling to me - 26 completed suicides against a backdrop of 300,000 patients in a population of presumed bi-polar and/or epileptic patients with an already heightened risk of suicide?

I think I would be more worried about the side effects in relation to my thyroid, liver, kidneys etc etc.
 
Top